Tornadoes · United States · Illinois · 2017

EF0 tornado, Round Knob, Illinois, November 18, 2017

This EF0 tornado ran 0.1 miles across Massac County on November 18, 2017, touching down at 1:38 PM CST and reaching 30 yards wide. It killed nobody, and did $5,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
November 18, 2017
Touchdown
1:38 PM CST (19:38 UTC)
Lifted
1:39 PM CST (19:39 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.1 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$5,000
County
Massac County
Touchdown point
37.235, -88.737
Lift-off point
37.235, -88.735
Record number
1711181338-01

What the Weather Service recorded

A broken line of thunderstorms formed along a cold front as it surged southeast from Missouri into the lower Ohio Valley. A large pocket of clear sky during the morning helped warm the lower levels of the atmosphere. Instability became sufficient for storms to fire right along the front, where a rather strong capping inversion was broken. A vigorous upper-level trough moving rapidly eastward across the central Plains provided plenty of large-scale forcing for storm initiation. Very strong wind shear was supportive of isolated tornadoes along the evolving quasi-linear convective system. Scattered damaging wind gusts accompanied the leading edge of the activity.

A very brief EF-0 tornado touched down with peak winds of 65 mph. A cedar tree was snapped. Limbs were broken off several trees. A residence sustained shingle damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 17:05 UTC and running to 20:12 UTC.

Issued (UTC)ExpiredProductOffice
12:00 UTC23:10 UTCWind AdvisoryPAH
17:05 UTC20:12 UTCSevere Thunderstorm WatchPAH
19:44 UTC20:16 UTCSevere Thunderstorm WarningPAH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:22 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Nov 18, 1:20 PM CST, 18 minutes earlier.

Area forecast discussion, Nov 18, 1:20 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
120 PM CST Sat Nov 18 2017

.SHORT TERM...(Tonight through Monday night)
Issued at 119 PM CST Sat Nov 18 2017

In the very short term, departing thunderstorms and gusty gradient
winds will be the primary concern early this evening.
Showers/thunderstorms will exit the SE part of the FA by sunset as
the sruface cold front moves east into central KY. Gradient winds
will gradually decrease this evening as the surface low in the
vicinity of Lake Erie races northeast tonight. As such, will
maintain the current Wind Advisory strategy, allowing for a 00Z
expiration over the west half of the FA and a 03Z expiration across
the east half of the FA - the approximate times advisory criteria
values are no longer met.

Strong cold air advection behind the surface front will plummet
temps to freezing or below tonight. A cold NW flow aloft will set up
over the area in the wake of the departing 500mb trough. Despite
full sunshine Sunday temps will only rise into the 40s with max
temps north of Highway 13 in southern IL to around OWB only reaching
the lower 40s. Temperatures will rebound a bit on Monday as return
flow sets up west of the surface high moving on to the east of our
area and upper pattern trending to a more westerly flow.

.LONG TERM...(Tuesday through Saturday)
Issued at 119 PM CST Sat Nov 18 2017

While both the Euro and GFS 12Z deterministic runs both still
feature the dry cold fropa for the FA Tuesday pm/evening, the GFS
is much more robust as it stacks and closes Low pressure aloft
over the Tennessee valley by midday Wednesday. As a result, its
heights are some 100 meters lower at H5 than the Euro, and
presumably leads to colder output temps. This nuance aside, there
are little other differences in the solution for the long term.
Surface high pressure anchors the forecast thereafter,
prevailing/dominant throughout the Ms/Oh/Tn river valleys,
drifting slowly eastward with time toward the Thanksgiving Holiday
weekend.

The net result...a dry forecast that starts out seasonally mild
in the prefrontal airmass Tuesday, with highs in the upper 50s,
and the cold fropa Tue night brings the shot of cold air, with
lows from the mid 20s north to around 30 south. Wednesday looks to
be the coldest blast of air, with highs struggling into the upper
30s and lower 40s, and Wed night lows solidly in the mid 20s
Fa-wide. Thanksgiving day will moderate thru the 40s for
highs/30s for lows...and as high pressure shifts eastward...return
flow southerlies will commence a warming period that will rebound
temps on a move back closer to seasonal norms as we finish out
the week/and the forecast.

&&

.AVIATION...
Issued at 119 PM CST Sat Nov 18 2017

Showers are possible behind the line of storms late this afternoon,
mainly at KEVV and KOWB. Gradients wind gusts AOA 30 knots will
gradually subside this evening. Otherwise MVFR Cigs will dominate
this afternoon with temporarly restricted visibilities mainly as
line of storm passes. The winds should diminish from 00z-06z and
continue from the NW. Skies will clear tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 PM CST this evening for ILZ075-080-081-084-
     085-088-089-092-093.

     Wind Advisory until 9 PM CST this evening for ILZ076>078-082-083-
     086-087-090-091-094.

MO...Wind Advisory until 6 PM CST this evening for MOZ076-086-087-100-
     107>112-114.

IN...Wind Advisory until 9 PM CST this evening for INZ081-082-085>088.

KY...Wind Advisory until 6 PM CST this evening for KYZ001>004.

     Wind Advisory until 9 PM CST this evening for KYZ005>022.

&&
Hazardous weather outlook, Nov 18, 3:30 AM CST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
330 AM CST Sat Nov 18 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
330 AM CST Sat Nov 18 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today in association with a
strong cold frontal passage. Strong to locally damaging wind gusts
cannot be ruled out with the storms, if the necessary parameters
all come together.

A Wind Advisory is in effect for all areas today, and into the
early evening hours generally for areas east of Interstate 57 and
U.S. Highway 45. Refer to the Advisory product for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today.

In the hours before

Special weather statement, Nov 18, 1:09 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
109 PM CST SAT NOV 18 2017

ILZ077-078-083-INZ081-082-085>087-KYZ014-182015-
White IL-Edwards IL-Wabash IL-Posey IN-Warrick IN-Vanderburgh IN-
Gibson IN-Pike IN-Union KY-
109 PM CST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR WHITE...WABASH...EDWARDS...
NORTHWESTERN WARRICK...GIBSON...VANDERBURGH...POSEY...CENTRAL PIKE
AND NORTH CENTRAL UNION COUNTIES UNTIL 215 PM CST/315 PM EST/...

At 109 PM CST/209 PM EST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Lancaster to near
Eldorado. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Evansville, Princeton, Mount Carmel, Mount Vernon, Carmi, Fort
Branch, Oakland City, Petersburg, Albion, Melody Hill, Grayville,
Lancaster, Haubstadt, Darmstadt, Owensville, Norris City, Poseyville,
West Salem, Lynnville and Winslow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A severe thunderstorm watch remains in effect until 500 PM CST/600 PM
EST/ for southern and southeastern Illinois...southwestern Indiana...
and northwestern Kentucky.

LAT...LON 3857 8765 3851 8765 3842 8774 3854 8743
      3852 8712 3791 8751 3792 8755 3797 8760
      3783 8762 3793 8790 3780 8785 3780 8808
      3782 8809 3783 8803 3792 8813 3791 8837
      3824 8837 3826 8815 3857 8815
TIME...MOT...LOC 1909Z 264DEG 42KT 3858 8790 3787 8849

Smith
Local storm report, Nov 18, 1:12 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     TSTM WND GST     CAPE GIRARDEAU          37.31N 89.55W
11/18/2017  M47 MPH          CAPE GIRARDEAU     MO   ASOS

&&

SMITTY
Local storm report, Nov 18, 1:25 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     HARRISBURG              37.74N 88.55W
11/18/2017  M49 MPH          SALINE             IL   AWOS

&&

SMITTY
Local storm report, Nov 18, 1:26 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
126 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     DU QUOIN                38.00N 89.24W
11/18/2017                   PERRY              IL   COCORAHS

            SMALL TREE LIMBS DOWN. WIND GUSTS ESTIMATED 50 MPH. MINOR
            STREET FLOODING REPORTED. ADDITIONAL REPORT... MOBILE
            HOME OFF FOUNDATION ON SMITH AVE. ALSO REPORT OF POWER
            LINES DOWN AND TREE LIMBS DOWN NEAR THIS AREA.

&&

ASHLEYR
Local storm report, Nov 18, 1:28 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
128 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND GST     CAPE GIRARDEAU          37.31N 89.55W
11/18/2017  M51 MPH          CAPE GIRARDEAU     MO   ASOS

&&

SMITTY
Local storm report, Nov 18, 1:32 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
132 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     ALBION                  38.38N 88.06W
11/18/2017  E50.00 MPH       EDWARDS            IL   BROADCAST MEDIA

            REPORTED BY PUBLIC TO BROADCAST MEDIA

&&

SMITTY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

7.6 hours before the tornado, 227 km from the path. November 18, 2017.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -90580, lifted condensation level 858 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-11-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 559 square meters per square second, 0 to 6 km bulk shear 59 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-90580 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
47 kt
0-1 km storm-relative helicity
559 m²/s²
0-3 km storm-relative helicity
544 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

4.4 hours after it, 227 km from the path. November 19, 2017.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 6 joules per kilogram, CIN 0, lifted condensation level 447 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-11-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -277 square meters per square second, 0 to 6 km bulk shear 86 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
24 J/kg
Mixed-layer LCL
447 m above ground
0-6 km bulk shear
86 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
-277 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The radar

The Paducah radar (KPAH), 19 km away, was scanning. The volume nearest the touchdown began at 19:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:15 UTCTSTM WND GST 49HarrisburgSaline, IL
19:38 UTCTORNADO1 S Round KnobMassac, ILEF-0 TORNADO WITH PEAK WINDS OF 65 MPH BRIEFLY TOUCHED DOWN. SNAPPED A CEDAR TREE ALONG WITH SHINGLE DAMAGE TO RESIDENCE AND BROKE LIMBS OFF SEVERAL TREES. TIME ESTIMATED BY RADAR. PATH LENGTH WAS APPROXIMATELY 100 YARDS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of November 18, 2017

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 1811:15 AM ESTEF0Tippecanoe, IN0.3110$8,000
November 1812:15 PM CSTEF0Perry, IL0.730$250,000
November 182:38 PM CSTEF1Spencer, IN2.4300$70,000
November 183:02 PM CSTEF1Muhlenberg, KY2.8300$100,000
November 183:20 PM CSTEF1Ohio, KY2.0601$250,000
November 184:32 PM ESTEF1Meade, KY1.8501$200,000
November 183:36 PM CSTEF0Todd, KY0.7150$125,000
November 183:52 PM CSTEF0Dickson, TN1.275$15,000
November 184:30 PM CSTEF1Davidson, TN2.3200$50,000
November 184:53 PM CSTEF1Davidson, TN10.9100$70,000
November 186:00 PM ESTEF1Taylor, KY1.550$75,000
November 185:01 PM CSTEF1Colbert, AL1.7200
November 185:04 PM CSTEF0Trousdale, TN6.9125$25,000
November 185:18 PM CSTEF1Lawrence, AL4.3300
November 1812:11 AM ESTEF1Allegheny, PA5.4125$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.